Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 254, NWS Omaha, NE

July 29, 2003Knox County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 29, 2003, 7:09 PM CDT for Knox County, Nebraska. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2003, 7:09 PM CDT (00:09 UTC)
Expired
Jul 29, 2003, 8:00 PM CDT
In force
51 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Knox County, NE

The radar

The Sioux Falls radar (KFSD), 142 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1815 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:35 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 29, 3:35 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
335 PM CDT TUE JUL 29 2003

PRIMARY FORECAST CONCERNS ARE PRECIP ASSOCIATED WITH TWO WAVES IN
NORTHWEST FLOW MOVING THROUGH THE AREA TONIGHT AND AGAIN LATE
THURSDAY.

SHORT TERM...THE FIRST WAVE HAS DEVELOPED AN IMPRESSIVE LINE OF
TSTMS AS IT MOVES SOUTHEAST THROUGH SD.  THIS WAVE FEATURED GOOD MID
LEVEL HEIGHT FALLS AND DECENT MONSOON MOISTURE AS IT MOVED INTO THE
DKTS THIS MORNING...ALONG WITH STRONG LOW LEVEL WARM ADVECTION.
THIS SYSTEM APPEARS TO GRADUALLY LOSE SUPPORT AS IT HEADS INTO
NEBRASKA.  DYNAMICS AND MOISTURE FIELDS BOTH APPEAR TO WEAKEN.  BEST
CHC FOR PRECIP IN NORTHEAST NEB THIS EVENING...THEN LESS FARTHER
SOUTH LATE TONIGHT ENDING WED MORNING.

MOST OF WED AND WED NIGHT LOOK LIKE A PERIOD OF DRY WEATHER BETWEEN
SYSTEMS...WITH TEMPS NOT A LOT DIFFERENT FROM TODAY.

THE NEXT SYSTEM MOVES THROUGH ON THURSDAY.  ETA IN PARTICULAR BRINGS
SIGNIFICANT MID LEVEL MOISTURE AND LIFT INTO THE SYSTEM...ALONG WITH
LOW LEVEL WARM ADVN.  BEST CHC FOR TSTMS WOULD APPEAR TO BE IN THE
SOUTHEAST HALF DURING THE DIURNALLY FAVORED AFTN AND EVENING
HOURS...PROVIDED ETA TIMING IS CLOSE.  GFS IS A LITTLE SLOWER.  WILL
FAVOR FASTER TIMING BASED ON MODEL TRENDS.

FRIDAY LOOKS COOL AND DRY BETWEEN SYSTEMS.  EXPECT A SLOW WARMING
TREND IN THE LATER DAYS OF THE FORECAST AS THE LONG WAVE TROUGH OVER
THE EASTERN U.S. GRADUALLY WEAKENS AND KICKS EAST.  MEANWHILE...THE
UPPER RIDGE OVER THE WEST BEGINS TO PUSH EAST.  WHILE WE WILL REMAIN
IN NORTHWEST FLOW...THE LONG TERM TRENDS WOULD TEND TO SUPPRESS ANY
WAVES.  CONSIDERING THE DIFFICULTIES IN TIMING ANY SYSTEM...AND IN
OBTAINING SUFFICIENT MOISTURE FOR SIGNIFICANT PRECIP. IN THIS FLOW
REGIME...ELECTED A GENERALLY DRY FORECAST.  THE ONLY EXCEPTION WAS
A SLIGHT CHC IN THE NW COUNTIES MON. NIGHT...FOR COMPATABILITY WITH
LBF FORECAST...AND BECAUSE RETURN FLOW MAY BE BRINGING MORE MOISTURE
BY THEN.

OMA...NONE.

POLLACK
Hazardous weather outlook, Jul 29, 5:35 PM CDT, 1 hour 34 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-301100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
535 PM CDT TUE JUL 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS MUCH OF EASTERN
NEBRASKA AND SOUTHWEST IOWA AS A COLD FRONT MOVES INTO THE
REGION. SCATTERED STRONG TO SEVERE STORMS WERE OCCURRING ALONG
THIS FRONT FROM NORTH CENTRAL NEBRASKA INTO SOUTHEAST SOUTH
DAKOTA EARLY TUESDAY EVENING. AS THESE STORMS MOVE SOUTHEAST THEY
WILL ENCOUNTER A LITTLE LESS INSTABILITY AND WIND SHEAR.  THUS
THE OVERALL TREND SHOULD BE FOR THE ACTIVITY TO WEAKEN AND BECOME
LESS ORGANIZED. HOWEVER...ISOLATED SEVERE STORMS WITH DAMAGING
WINDS AND POSSIBLY SOME LARGE HAIL ARE POSSIBLE...GENERALLY ALONG
AND NORTHWEST OF A LINE FROM COLUMBUS NEBRASKA TO ONAWA IOWA.

A FEW MAINLY NON SEVERE THUNDERSTORMS MAY LINGER INTO WEDNESDAY
OVER FAR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER MUCH OF THE AREA THURSDAY
AND THURSDAY EVENING.  SOME OF THESE STORMS COULD BE SEVERE WITH
THE MAIN THREATS AGAIN BEING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT NORTHWEST OF A LINE FROM
COLUMBUS NEBRASKA TO ONAWA IOWA.

CHERMOK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:53 PM CDTSevere Thunderstorm WarningOAXPage37 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.